Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 21, NWS Rapid City, SD

May 25, 1998Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 25, 1998, 4:19 PM MDT for Pennington County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 1998, 4:19 PM MDT (22:19 UTC)
Expired
May 25, 1998, 4:50 PM MDT
In force
31 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS1 KRAP 252220 RRA
SVRRAP
SDC103-252250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PENNINGTON COUNTY IN WESTERN SOUTH DAKOTA

* UNTIL 450 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST SOUTHWEST OF HILL CITY... MOVING
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHOULD STAY OVER RURAL AREAS WEST OF HILL CITY

LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY
FROM WINDOWS

MMM/JPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:15 AM MDT, 7 hours 4 minutes earlier.

Area forecast discussion, May 25, 9:15 AM MDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
915 AM MDT MON MAY 25 1998

CURRENT FORECAST IN GOOD SHAPE AND WILL NOT UPDATE. WILL CLEAN OUT
MONRING FOG FOR BLACK HILLS GROUP. 1KM VISIBLE SATELLITE SHOWS
PATCHY FOG OVER NORTHEAST WYOMING/WESTERN SOUTH DAKOTA IS
DISSIPATING. SOME CLOUDS ALSO REMAIN OVER NORTHWEST SOUTH DAKOTA.
MODIFIED 12Z UNR SOUNDING SHOWS SOME INSTABILITY THIS
AFTERNOON...AND ISOLATED THUNDERSTORMS EXPECTED.

SPECI KUNR 251508Z 14012KT P6SM FEW010  16/12

.UNR...NONE.

CARSTENS

In the hours before

Local storm report, May 25, 4:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT MON MAY 25 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    6 W HILL CITY             SD    .75 INCH HAIL
05/25/98   PENNINGTON                      MEDICINE MOUNTAIN BOY
                                           SCOUT CAMP
Local storm report, May 25, 4:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT MON MAY 25 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    6 W HILL CITY             SD    .75 INCH HAIL
05/25/98   PENNINGTON                      MEDICINE MOUNTAIN BOY
                                           SCOUT CAMP

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:59 PM MDTSevere Thunderstorm WarningUNRPennington46 min
May 25, 3:43 PM MDTSevere Thunderstorm WarningUNRPennington37 min
May 25, 3:43 PM MDTSevere Thunderstorm WarningUNRPennington32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.